Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 76, NWS Grand Rapids, MI

July 14, 2000Clinton County, Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 14, 2000, 5:02 PM EDT for Clinton County, Gratiot County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2000, 5:02 PM EDT (21:02 UTC)
Expired
Jul 14, 2000, 5:30 PM EDT
In force
28 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Clinton County, MI, Gratiot County, MI

The radar

The Grand Rapids radar (KGRR), 81 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 142103
SVRGRR
MIC037-057-142130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
502 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN
  SOUTHEAST GRATIOT COUNTY IN CENTRAL MICHIGAN

* UNTIL 530 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF ASHLEY...OR ABOUT 8 MILES
  SOUTHEAST OF ITHACA...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BANNISTER...EUREKA AROUND 515 PM EDT
   ELSIE AROUND 525 PM EDT
   O%VID...ST. JOHNS AROUND 530 PM EDT

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 4:30 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 14, 4:30 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
430 PM EDT FRI JUL 14 2000

CORRECTED TO REMOVE PARAGRAPH FROM EARLIER DISCUSSION

CHALLENGE THIS EVENING WILL BE HOW LONG TSTMS WILL LINGER IN ERN
ZONES AND WHAT WILL HAPPEN WITH THE CONVECTION MOVING ACROSS LAKE MI
ATTM. XPCT THAT IN THE E THINGS WILL END AROUND 22Z AS EXPECTED AND
THAT THE SHOWERS OVER THE LAKE WILL WEAKEN AS THEY MOVE OVER THE
MOISTURE DIVERGENT AREA OVER LAKE MI.  THE MOISTURE CONVERGENCE AXIS
THAT EXTENDED FROM THE THUMB AREA TO NEAR BALDWIN EARLIER TODAY HAS
SHIFTED TO THE EAST THROUGH THE AFTERNOON BUT STILL LINGERS OVER THE
EXTREME E.  WITH CAPES OF 800 WEST TO 2400 TO 2800 OVER JACKSON AND
INGHAM COUNTIES AT 3 PM THIS AFTERNOON CONDITIONS ARE STILL FAIRLY
UNSTABLE.

REST OF THE FORECAST IS BASED PRETTY MUCH ON A QUICK LOOK AT THE MRF
AND ETA MODELS EARLIER THIS AFTERNOON.  WITH THE NW FLOW AND COOLER
AIR MOVING INTO THE AREA SATURDAY EXPECT THAT WE COULD STILL BE
DEALING WITH A CU FIELD SATURDAY WITH FAIRLY GOOD CLEARING AT NIGHT
AND NOT A LOT IN THE WAY OF CI. SO SHOULD BE A GOOD DEAL OF SUNSHINE.

EXTENDED FORECAST DISCUSSION...
MRF/ECMWF/CANADIAN ALL PROG A SFC LOW TO BE CENTERED OVER THE HUDSON
BAY REGION OF CANADA SUNDAY NITE AND MONDAY... WITH A WEAK COLD
FRONT THAT WILL SWING THRU OUR REGION. MOISTURE WITH THE SYSTEM
LOOKS LIMITED AND BEST H5 DYNAMICS STAY WELL NORTH NEAR THE SFC LOW.
SO WE/LL CONTINUE WITH A DRY FCST SUNDAY NIGHT AND MONDAY.

TUE AND WED... THE MODELS PROG A SFC HIGH PRESSURE TO BE CENTERED
OVER THE SASKATCHEWAN/MANITOBA PROVINCES OF CANADA. TOUGH TO CALL
HOW MUCH OF AN INFLUENCE THAT HIGH WILL HAVE ON OUR WX. IF THE ECMWF
IS CORRECT... THE HIGH WILL CONTINUE TO BUILD IN FROM THE NW TUE
INTO WED AND KEEP US DRY. HOWEVER... THE CANADIAN AND MRF SHOW THAT
SEVERAL WAVES OF LOW PRESSURE WILL HEAD OUR WAY LATE TUE/WED FROM
THE PLAINS STATES. WITH INCREASING GULF MOISTURE PRECEDING THOSE
AREAS OF LOW PRESSURE OVER THE PLAINS STATES... WE BELIEVE IT IS A
GOOD IDEA TO MENTION AT LEAST A CHC FOR SHOWERS AND TSTORMS FOR BOTH
TUE AND WED.

.GRR...NONE.z

MWH/LAURENS

In the hours before

Special weather statement, Jul 14, 11:30 AM EDT, 5 hours 32 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-151000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1130 AM EDT FRI JUL 14 2000

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER
OF LOWER MICHIGAN FOR THIS AFTERNOON AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...WIDELY SCATTERED THUNDERSTORMS ARE LIKELY THIS AFTERNOON
AND EARLY EVENING. A FEW STORMS COULD BECOME SEVERE SOUTH AND EAST
OF A LINE FROM ROUGHLY ST JOHNS TO KALAMAZOO. THE MAIN THREAT WILL
BE HAIL GREATER THAN ONE INCH IN DIAMETER... BUT A FEW WIND GUSTS
OVER 60 MPH ARE ALSO POSSIBLE. STORM CELL MOVEMENT WILL BE SOUTHEAST
AT 25 MPH.

DISCUSSION...COLD AIR ALOFT AND WARM MOIST CONDITIONS AT THE SURFACE
WILL CREATE AN UNSTABLE AIR MASS ACROSS THE SOUTHWEST QUARTER OF
LOWER MICHIGAN TODAY. AN UPPER LEVEL DISTURBANCE PASSING ACROSS THE
AREA THIS AFTERNOON AND EARLY THIS EVENING WILL LEAD TO THE
SCATTERED THUNDERSTORM DEVELOPMENT.

SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR SATURDAY THROUGH
TUESDAY...

AFTE~R TONIGHT... FAIR WEATHER WILL PREVAIL UNTIL TUESDAY WHEN
THUNDERSTORMS ARE POSSIBLE.

BDM
Special weather statement, Jul 14, 1:28 PM EDT, 3 hours 34 minutes before
MIZ067-074-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
128 PM EDT FRI JUL 14 2000

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF SOUTH CENTRAL LOWER MICHIGAN EFFECTIVE UNTIL 600 PM
EDT FRIDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN SOUTH CENTRAL MICHIGAN
     INGHAM AND JACKSON

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN
Local storm report, Jul 14, 3:23 PM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
323 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    4 N WILLIAMSTON           MI   .88 INCH HAIL
07/14/00   INGHAM                        0230 PM    4 N WILLIAMSTON           MI   .88 INCH HAIL
07/14/00   INGHAM                         RECEIVED FROM MEDIA
                         k                 METEOROLOGIST

0308 PM    RIVES JUNCTION            MI   .88 INCH HAIL
07/14/00   JACKSON                        REPORT RECEIVED FROM AUTO
                                          PARTS STORE

MJK
Local storm report, Jul 14, 5:00 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION...
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
500 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    4 N WILLIAMSTON           MI   .88 INCH HAIL
07/14/00   INGHAM

0230 PM    4 N WILLIAMSTON           MI   .88 INCH HAIL
07/14/00   INGHAM                         RECEIVED FROM MEDIA
                                          METEOROLOGIST

0308 PM    RIVES JUNCTION            MI   .88 INCH HAIL
07/14/00   JACKSON                        REPORT RECEIVED FROM
                                          AUTO PARTS STORE

MJK/WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 9:04 PM EDTSevere Thunderstorm WarningGRRMason56 min
Jul 13, 9:37 PM EDTTornado WarningGRRMason23 min
Jul 13, 9:59 PM EDTSevere Thunderstorm WarningGRRNewaygo, Oceana61 min
Jul 13, 10:00 PM EDTTornado WarningGRRMason15 min
Jul 13, 10:39 PM EDTSevere Thunderstorm WarningGRRLake36 min
Jul 14, 1:08 AM EDTSevere Thunderstorm WarningGRRGratiot67 min
Jul 14, 1:15 PM EDTSevere Thunderstorm WarningGRRClinton30 min
Jul 14, 1:56 PM EDTSevere Thunderstorm WarningGRRIngham34 min
Jul 14, 2:42 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.